Emergency care for a child with low blood sugar who takes only oral diabetes medicines

Some medicines for diabetes, such as sulfonylureas or meglitinides, can cause low blood levels. This information is for people who may help your child if your child is too weak or confused to treat low blood sugar. Make a copy for each of your child's other caregivers and your child's school.

  • Make sure the child can swallow.
    1. Lift the child's head so that it will be easier for him or her to swallow.
    2. Give the child 1/2 teaspoon of water.
  • If the child chokes or coughs on the water:
    1. Do not try to give the child food or liquid because the child could breathe it into his or her lungs.
    2. Give the child a shot of glucagon if one is available. Follow the directions included with the medicine.
    3. After you give the glucagon shot, immediately call 911 for emergency care.
    4. If emergency help has not arrived within 5 minutes and the child is still unconscious, give another glucagon shot.
    5. If a home blood sugar meter is available, check the child's blood sugar.
    6. Stay with the child until emergency help comes.
  • If the child can swallow the water without choking or coughing:
    1. Give the child a liquid (juice or soda pop) from the list of quick-sugar food.
    2. If a home blood sugar meter is available, check the child's blood sugar level.
    3. Wait 10 to 15 minutes.
    4. Offer the child more quick-sugar food if he or she is feeling better but still has some symptoms of low blood sugar.
    5. If possible, check the child's blood sugar again.
    6. Offer the child a snack (such as cheese and crackers or half of a sandwich) if it is more than 30 minutes before a meal.
    7. If the child becomes more sleepy or lethargic, call 911 or other emergency services.
    8. Stay with the child until his or her blood sugar level reaches 70 milligrams per deciliter (mg/dL) and stays above that for about 30 minutes or until emergency help comes.
  • If the child is unconscious but not having a seizure:
    1. Turn the child on his or her side and make sure the airway is not blocked.
    2. Give the child a shot of glucagon if one is available. Follow the directions included with the medicine.
    3. After you give the glucagon shot, immediately call 911 for emergency care.
    4. If emergency help has not arrived within 5 minutes and the child is still unconscious, give another glucagon shot.
    5. If a home blood sugar meter is available, check the child's blood sugar.
    6. If the child becomes more alert, carefully give him or her quick-sugar food or liquid.
    7. If possible, check the child's blood sugar level again.
    8. Stay with the child until emergency help comes.
  • If the child is unconscious and is having a seizure:
    1. Get the child in a safe position, such as lying flat on the floor. Turn the child's head to the side.
    2. Do not put anything in the child's mouth.
    3. Give the child a shot of glucagon if one is available. Follow the directions included with the medicine.
    4. After you give the glucagon shot, immediately call 911 for emergency care.
    5. If emergency help has not arrived within 5 minutes and the child is still unconscious, give another glucagon shot.
    6. Stay with the child until emergency help comes.

Last Updated: July 28, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.